For healthcare professionals only

Editorials

Antidepressant induced weight gain

BMJ 2018; 361 doi: https://doi.org/10.1136/bmj.k2151 (Published 23 May 2018) Cite this as: BMJ 2018;361:k2151
  1. Alessandro Serretti, professor,
  2. Stefano Porcelli, research fellow
  1. Department of Biomedical and NeuroMotor Sciences, University of Bologna, 40123 Bologna, Italy
  1. Correspondence to: A Serretti alessandro.serretti{at}unibo.it

Lifestyle advice and weight monitoring are sensible responses to this important side effect

Antidepressant prescriptions (mainly selective serotonin reuptake inhibitors and serotonin-noradrenaline reuptake inhibitors) have increased greatly in recent decades: from 61.9 to 129.9 prescriptions per 1000 person years between 1995 and 2011 in the United Kingdom alone.1 Similarly, in the United States prescription rates increased from 6.8% to 13% of the population between 1999 and 2011.2 Whatever the reasons (including new clinical indications and increased duration of maintenance treatment3) increasing use of antidepressants raises concerns about tolerability and harm. The risk of weight gain associated with antidepressant treatment has received particular attention because of the increased risk of chronic disease and mortality related to being overweight and obese.4

While the short term risk of weight gain has been well described,5 the longer term risk (>1 year) remains poorly investigated. In a linked article, …

View Full Text

Log in

Log in through your institution

Subscribe

* For online subscription